Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 98, NWS San Angelo, TX

May 19, 2011Haskell County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 19, 2011, 7:26 PM CDT for Haskell County, Texas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2011, 7:26 PM CDT (00:26 UTC)
Expired
May 19, 2011, 8:02 PM CDT
In force
36 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Haskell County, TX

The radar

The Dyess AFB radar (KDYX), 99 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:30 PM CDTHAIL 12 Nw Rule, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 12:46 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2099 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
1.7
Supercell composite
16.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

355 
WUUS54 KSJT 200026
SVRSJT
TXC207-200130-
/O.NEW.KSJT.SV.W.0098.110520T0026Z-110520T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
726 PM CDT THU MAY 19 2011

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HASKELL COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 830 PM CDT

* AT 724 PM CDT...A SEVERE THUNDERSTORM WAS 3 MILES WEST OF RULE...OR
  12 MILES WEST OF HASKELL...MOVING NORTHEAST AT 30 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  A FEW VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCHESTER BY 745 PM CDT...
  O'BRIEN AND WEINERT BY 755 PM CDT...
  US-277 NEAR THE HASKELL-KNOX COUNTY LINE BY 810 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3340 9952 3309 9988 3312 10000 3335 10000
      3340 9999
TIME...MOT...LOC 0026Z 207DEG 25KT 3320 9993

$$
04
2 follow-up statements
829 
WWUS54 KSJT 200051
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
751 PM CDT THU MAY 19 2011

TXC207-200130-
/O.CON.KSJT.SV.W.0098.000000T0000Z-110520T0130Z/
HASKELL TX-
751 PM CDT THU MAY 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTH CENTRAL HASKELL COUNTY...

AT 747 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCHESTER...
OR 11 MILES NORTHWEST OF HASKELL...MOVING NORTHEAST AT 30 MPH.

  STORM HAZARDS INCLUDE...
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEINERT BY 800 PM CDT...
  US-277 NEAR THE HASKELL-KNOX COUNTY LINE BY 810 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3340 9952 3324 9976 3327 9990 3334 9993
      3340 9988
TIME...MOT...LOC 0050Z 222DEG 28KT 3332 9979

$$
04
139 
WWUS54 KSJT 200102
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
802 PM CDT THU MAY 19 2011

TXC207-200111-
/O.CAN.KSJT.SV.W.0098.000000T0000Z-110520T0130Z/
HASKELL TX-
802 PM CDT THU MAY 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HASKELL COUNTY
IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WEST CENTRAL TEXAS.

THUNDERSTORM WEAKENED AS IT MOVED NORTHEAST.


LAT...LON 3340 9952 3324 9976 3327 9990 3334 9993
      3340 9988
TIME...MOT...LOC 0101Z 207DEG 25KT 3342 9980

$$
04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:18 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 19, 6:18 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
618 PM CDT THU MAY 19 2011

.DISCUSSION...
/SEE BELOW FOR AVIATION DISCUSSION/

&&

.AVIATION...
STRATUS IN THE HILL COUNTRY AND SOUTHCENTRAL TEXAS WILL QUICKLY
ADVECT NORTHWESTWARD THIS EVENING...WITH MVFR CIGS DEVELOPING AT
KJCT AND KBBD LATE EVENING...AND 6Z FARTHER NORTH AT KSJT AND
KBBD.

LINE OF THUNDERSTORMS ALONG AND JUST EAST OF A DRY LINE FROM
SNYDER TO ASPERMONT WILL SHOULD REMAIN WEST OF KABI THIS EVENING.
HOWEVER...EXPECT SCATTERED THUNDERSTORMS TO DEVELOP AFTER 6Z
TONIGHT AS UPPER LOW IN THE CENTRAL ROCKY MOUNTAINS MOVES SE AND
BRING MORE INSTABILITY TO REGION. HAVE VCTS IN ALL TAFS...DUE TO
SCATTERED NATURE OF LINE OF STORMS. DRYLINE OTHERWISE MOVES WEST
TO EAST THROUGH KABI AND KSJT FRIDAY MORNING...AND EARLY
AFTERNOON THROUGH KBBD AND KJCT. THIS ENDS RAINFALL
CHANCES...STRATUS...AND SHIFTS WINDS TO THE WEST.

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT THU MAY 19 2011/

SHORT TERM...
ACTIVE WEATHER PATTERN IS EXPECTED ACROSS WEST CENTRAL TEXAS IN THE
SHORT TERM. DRYLINE IS CURRENTLY LOCATED ACROSS THE WESTERN BORDER
OF OUR CWA. THE DRYLINE IS NOT EXPECTED TO MAKE MUCH PROGRESS TO THE
EAST BEFORE BEGINNING TO RETREAT BACK TO THE WEST AFTER 00Z.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...MAINLY OVER
THE BIG COUNTRY AND NORTHERN CONCHO VALLEY THIS AFTERNOON/EVENING.
ANY THUNDERSTORMS THAT DO DEVELOP WILL LIKELY BECOME SEVERE...WITH
LARGE HAIL...STRONG WINDS AND ISOLATED TORNADOES THE MAIN HAZARDS.
TORNADO WATCH 308 IS IN EFFECT FOR THROCKMORTON AND HASKELL COUNTIES
THROUGH 8 PM CDT.

THE BEST CHANCE FOR CONVECTION WILL BE LATER TONIGHT...MAINLY AFTER
06Z. LARGE UPPER LEVEL TROUGH CURRENTLY OVER THE FOUR CORNERS REGION
WILL MOVE TOWARD THE SOUTHERN AND CENTRAL PLAINS. AS THIS FEATURE
APPROACHES...BETTER DYNAMICS WILL OVERSPREAD THE AREA. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE BOUNDARY BETWEEN
05Z AND 07Z ACROSS THE WESTERN CONCHO VALLEY AND BIG COUNTRY...AND
NORTHERN EDWARDS PLATEAU. THIS ACTIVITY WILL LIKELY DEVELOP INTO A
LINEAR MCS AND TRACK EAST ACROSS THE AREA. A 35 TO 45 KNOT LLJ IS
EXPECTED TO DEVELOP WHICH SHOULD HELP TO SUSTAIN THE CONVECTION
THROUGHOUT THE NIGHT. SBCAPE VALUES BETWEEN 1500 AND 2500 J/KG...0-6
KM BULK SHEAR VALUES BETWEEN 30 AND 45 KNOTS AND FAIRLY STEEP LAPSE
RATES WILL RESULT IN THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORM OVERNIGHT. THE MAIN THREATS WILL BE LARGE HAIL AND
STRONG WINDS. IN ADDITION...PRECIPITABLE WATER VALUES WILL APPROACH
1 TO 1.5 INCHES...WHICH MAY RESULT IN LOCALLY HEAVY RAINFALL. THE
CONVECTION WILL SHIFT EAST FRIDAY MORNING...AND THIS IS REFLECTED IN
THE POP GRIDS...SHOWING DECREASING CHANCES FOR RAIN FROM WEST TO
EAST THROUGH THE DAY. HIGH TEMPERATURES ON FRIDAY WILL BE DEPENDENT
ON HOW FAST THE CONVECTION MOVES EAST OF THE AREA AND HOW MUCH
RAINFALL IS RECEIVED. FOR NOW...LOWERED HIGH TEMPERATURES ON
FRIDAY...WITH LOWEST READINGS EAST...WHERE CONVECTION WILL LINGER
THROUGH THE AFTERNOON.

DANIELS

LONG TERM...
UPPER LEVEL TROUGH AXIS SWINGS ACROSS THE AREA FRIDAY EVENING.
A FEW SHOWERS OR STORMS MAY STILL LINGER OVER FAR EASTERN ZONES
FRIDAY EVENING BUT MOST OF THE ACTIVITY SHOULD BE EAST OF THE
AREA BY THIS TIME. SOUTHWEST FLOW ALOFT DEVELOPS OVER THE AREA
OVER THE WEEKEND AS MODELS SHOW ANOTHER DEEP TROUGH DEVELOPING
ALONG THE WEST COAST BY SUNDAY. SLIGHT CHANCE POPS OVER SOUTHEAST
ZONES FOR SATURDAY EVENING AS DRYLINE BEGINS TO RETREAT WESTWARD.
A FEW STORMS POSSIBLE ALONG THE DRYLINE BOTH SUNDAY AND MONDAY AS
MINOR DISTURBANCES MOVE THROUGH THE FLOW ALOFT. KEPT A SLIGHT
CHANCE OF POPS FOR SUNDAY BUT KEPT POPS AT 10 PERCENT ON MONDAY AS
CAP WILL BE STRONGER. UPPER TROUGH PROGGED TO MOVE OUT INTO THE
PLAINS ON TUESDAY...WITH A COLD FRONT MOVING SOUTH ACROSS THE AREA
LATE TUESDAY NIGHT AND EARLY WEDNESDAY. KEPT SLIGHT POPS OVER
EASTERN ZONES TUESDAY EVENING WHERE BEST MOISTURE WILL BE LOCATED
AND SLIGHT POPS MAINLY OVER SOUTHERN ZONES EARLY WEDNESDAY WITH
PASSAGE OF FRONT. DRY WEATHER EXPECTED THURSDAY AND FRIDAY WITH
SURFACE RIDGE INFLUENCING THE AREA. ABOVE NORMAL TEMPERATURES
EXPECTED THROUGH TUESDAY...THEN NEAR TO SLIGHTLY ABOVE NORMAL
TEMPS BEHIND THE COLD FRONT BOTH WEDNESDAY AND THURSDAY.

FIRE WEATHER.
NEAR CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE
THIS AFTERNOON AND EVENING...MAINLY ALONG AND WEST OF A HASKELL...TO
SAN ANGELO...TO OZONA LINE. ALTHOUGH RELATIVE HUMIDITY VALUES WEST OF
THE DRYLINE WILL FALL TO 10 TO 15 PERCENT...20 FOOT SOUTH WINDS WILL
REMAIN BELOW RED FLAG CRITERIA...AT 12 TO 18 KNOTS.  ISOLATED
SHOWERS AND THUNDERSTORM ARE POSSIBLE THIS AFTERNOON AND EVENING
ALONG AND AHEAD OF DRYLINE...MAINLY OVER THE BIG COUNTRY AND
NORTHERN CONCHO VALLEY. SCATTERED SHOWERS AND THUNDERSTORMS ARE
FORECAST TO DEVELOP ACROSS THE EDWARDS PLATEAU...CONCHO VALLEY AND
BIG COUNTRY LATER TONIGHT...THEN SPREAD EAST FRIDAY MORNING.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS THE WESTERN CONCHO VALLEY AND BIG COUNTRY AND THE EDWARDS
PLATEAU FRIDAY AFTERNOON...WEST OF THE DRYLINE. RELATIVE HUMIDITY
VALUES WILL DROP TO 10 TO 15 PERCENT...BUT WINDS WILL REMAIN BETWEEN
12 AND 18 KNOTS...SO A RED FLAG WARNING IS NOT ANTICIPATED AT THIS
TIME. SHOWERS AND THUNDERSTORMS WILL BE ONGOING DURING THE MORNING
HOURS...THEN MOVE EAST OF THE AREA BY LATE AFTERNOON.

DANIELS

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 68  86  60  90  68 /  60  30  10  10  10
SAN ANGELO 	 68  91  56  93  68 /  60  30  10  10  10
JUNCTION 	 73  86  64  90  71 /  30  50  20  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/04
Hazardous weather outlook, May 19, 3:35 PM CDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
335 PM CDT THU MAY 19 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-202045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
335 PM CDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT NEAR CRITICAL FIRE WEATHER CONDITIONS TO CONTINUE THIS
AFTERNOON AND EARLY EVENING...MAINLY WEST OF A LINE EXTENDING FROM
HASKELL...TO SAN ANGELO...TO OZONA. ISOLATED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND
AHEAD OF THE DRYLINE. ANY STORMS THAT DEVELOP HAVE THE POTENTIAL
TO BECOME SEVERE WITH LARGE HAIL...STRONG WINDS AND ISOLATED
TORNADOES BEING THE MAIN HAZARDS. A TORNADO WATCH IS IN EFFECT FOR
THROCKMORTON AND HASKELL COUNTIES THROUGH 8 PM CDT.

A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED
TONIGHT...MAINLY AFTER MIDNIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE EDWARDS PLATEAU
AND WESTERN CONCHO VALLEY AND BIG COUNTRY...THEN SPREAD EAST
THROUGH EARLY FRIDAY MORNING. SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE WITH LARGE HAIL AND STRONG WINDS BEING THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE ONGOING FRIDAY MORNING...THEN
SHIFT EAST OF THE AREA BY LATE AFTERNOON. A FEW OF THESE STORMS
MAY BE STRONG TO SEVERE...WITH LARGE HAIL AND STRONG WINDS BEING
THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

DANIELS

In the hours before

Special weather statement, May 19, 7:22 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
722 PM CDT THU MAY 19 2011

TXZ098-200100-
HASKELL TX-
722 PM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR
HASKELL COUNTY...

AT 717 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF RULE...OR ABOUT 13
MILES WEST OF HASKELL...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROCHESTER BY 745 PM CDT
  O'BRIEN BY 750 PM CDT
  WEINERT BY 755 PM CDT
  US-277 NEAR THE HASKELL-KNOX COUNTY LINE BY 800 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR WEST CENTRAL TEXAS.

04

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:40 AM CDTSevere Thunderstorm WarningSJTBrown, Coleman26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.